Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

August 3, 2014Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 3, 2014, 3:59 PM EDT for Orange County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 3:59 PM EDT (19:59 UTC)
Expired
Aug 3, 2014, 4:45 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 80 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WWUS82 KMLB 031959
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT SUN AUG 3 2014

FLZ045-053-032045-
ORANGE-OSCEOLA-
359 PM EDT SUN AUG 3 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OF 40 TO 50 MPH OVER SOUTHERN ORANGE AND NORTHERN OSCEOLA COUNTIES...

* UNTIL 445 PM EDT.

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE CLUSTER OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM
GREATER ORLANDO TO GREATER KISSIMMEE...MOVING SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
INCLUDE AUSTIN TINDALL PARK...KISSIMMEE AIRPORT...LAKE NONA...EAST 
AND WEST LAKE TOHO...AND OSCEOLA HERITAGE PARK.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND 
GUSTY WINDS UP TO 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO 
BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL 
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK 
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2830 8154 2849 8144 2849 8124 2809 8124
      2810 8146 2814 8146 2814 8152 2814 8153
      2820 8153 2822 8155
TIME...MOT...LOC 1957Z 020DEG 11KT 2828 8147 2825 8138
          2833 8131 2846 8133

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:00 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SUN AUG 3 2014

.DISCUSSION...

CURRENTLY...18Z MSAS ANALYSIS INDICATES A WEAK SFC LOW ~1012 MBS
NEAR LAKE OKEECHOBEE CLOSE TO THE EASTERLY WAVE TROUGH AXIS NEAR THE
EAST COAST. CONVECTION HAS BEEN ROBUST ACROSS THE EAST CENTRAL FL
ATLC WATERS THIS MORNING AND SHOWERS AND LIGHTNING STORMS ARE
INCREASING IN COVERAGE ACROSS THE FORECAST AREA SINCE LATE MORNING.
WITH DEEP MOISTURE AND THE WEAK SFC LOW AND TROF NEARBY EXPECT
ADDITIONAL SHOWERS AND LIGHTNING STORMS TO DEVELOP TOWARD THE
INTERIOR THROUGH THE LATE AFTERNOON AND DRIFT SOUTH. LOCALLY HEAVY
RAINFALL AMOUNTS AROUND TWO INCHES AND CLOUD TO GROUND LIGHTNING
STRIKES WILL BE THE MAIN THUNDERSTORM HAZARDS.

TONIGHT...12Z GFS INDICATES THE WEAK SFC LOW WILL MOVE NNE OVERNIGHT
TO A POSITION NEAR THE NE FL COAST BY EARLY MONDAY. EXPECT SCATTERED
SHOWER/TSTM ACTIVITY TO CONTINUE INTO THIS EVENING AND THEN DIMINISH
BY MIDNIGHT WITH A SLIGHT CHANCE OF SHOWERS OVERNIGHT WITH THE
TRAILING TROF TOWARD THE EAST COAST. LOWS IN THE MID TO UPPER 70S.

MONDAY...WEAK SFC LOW NEAR NE FL AND BERTHA PASSING WELL OFFSHORE
WILL ALLOW FOR LOW LVL SW/WSW AND FAIRLY DEEP MOISTURE ACROSS THE
AREA. WILL CONTINUE LIKELY POPS IN THE 60-70 PCT RANGE WITH HIGH
TEMPS REACHING THE LOWER 90S MOST AREAS WITH OFFSHORE FLOW. A
CONTINUING EAST SWELL WILL HEIGHTEN THE RIP CURRENT RISK AT E
CENTRAL FL BEACHES.

TUE...THE WEAK SFC LOW AND TC BERTHA WILL CONTINUE NE FARTHER AWAY
FROM THE AREA BUT LEAVE SW LOW LVL FLOW AND FAIRLY DEEP MOISTURE IN
ITS WAKE. SCATTERED SHOWERS AND LIGHTNING STORMS SHOULD DEVELOP IN
THE AFTERNOON AND MOVE TOWARD THE EAST COAST. WILL INDICATE RAIN
CHANCES AROUND 50 PCT AREAWIDE. HIGHS AGAIN INTO THE 90S WITH
OFFSHORE WINDS. LINGERING SWELL FROM BERTHA WILL AGAIN HEIGHTEN THE
RIP CURRENT RISK.

WED-SAT...PREVIOUS DISC...STNRY UPR WAVE WHICH HAS BEEN PRESENT OVER
THE EASTERN CONUS THE PAST WEEK WL BROADEN ALONG US EAST CST THROUGH
THE PERIOD. ATLC SFC HIGH PRESSURE WL ATTEMPT TO RE-ESTABLISH ACROSS
THE BAHAMAS...FL PENINSULA AND EASTERN GULF PAST MIDWEEK. RAIN CHCS
WL FALL TO MORE SEASONAL LEVELS WITH AROUND 30 TO 35 PCT DIURNAL
COVERAGE IN THE EXTENDED PERIOD.

&&

.AVIATION...SCT-NMRS SHRA/TSRA WILL AFFECT INTERIOR TERMINALS INTO
LATE AFTN WITH ACTIVITY DIMINISHING FM 00Z-03Z. SLGT CHC FOR SHRA
OVERNIGHT MAINLY FROM KDAB-KSUA NEAR THE SFC TROF AXIS.

&&

.MARINE...
WILL CONTINUE SCEC FOR SEAS (4-6 FT) WELL OFFSHORE NORTH OF
SEBASTIAN. OTHERWISE WINDS WILL DIMINISH LATER TONIGHT INTO MONDAY
WITH LIGHTER SW FLOW DEVELOPING. SCATTERED TO NUMEROUS
SHOWERS/LIGHTNING STORMS WILL AFFECT THE WATERS OVERNIGHT.

MON-THU...SIG WV HGHTS PEAKING EARLY IN THE WEEK AROUND 4 TO 6 FT
OFFSHORE MON NGT INTO EARLY TUE ASCD WITH PSG OF BERTHA. SEAS WL
SLOWLY FALL THROUGH MIDWEEK AS SWELL SOURCING BECOMES MORE DISTANT.
HIGH PRESSURE BUILDING OVER THE REGION FROM MIDWEEK ONWARD WL ALLOW
FOR FAVORABLE BOATING CONDS WITH SEAS GENERALLY DECREASING TO AROUND
2-3FT FOR LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  76  92 /  40  60  40  50
MCO  76  93  76  93 /  40  60  40  50
MLB  76  90  76  92 /  40  60  50  50
VRB  75  91  75  91 /  40  70  40  50
LEE  77  93  77  94 /  40  60  40  50
SFB  78  93  77  94 /  40  60  40  50
ORL  78  93  78  94 /  40  60  40  50
FPR  75  91  75  91 /  40  70  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
IMPACT WX/RADAR...SPRATT
Hazardous weather outlook, Aug 3, 11:07 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1107 AM EDT SUN AUG 3 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1107 AM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEP MOISTURE...AFTERNOON HEATING...AND WEAK EASTERLY LOW LEVEL
WINDS WILL GENERATE NUMEROUS SHOWERS AND SCATTERED LIGHTNING
STORMS ACROSS EAST CENTRAL FLORIDA TODAY. THE EAST COAST SEA
BREEZE WILL FORM BY MIDDAY AND PUSH SLOWLY INLAND WITH SHOWERS AND
THUNDERSTORMS DEVELOPING NEAR THE BOUNDARY. SOME STORMS MAY
BECOME CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND WIND GUSTS BETWEEN 40 AND 50 MPH. STORM MOTION
WILL BE SLOW AND ERRATIC AT TIMES DUE TO WEAK STEERING WINDS
ALOFT...WHICH WILL PROMOTE LOCALLY HEAVY DOWNPOURS.

.FLOOD IMPACT...
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
RAINFALL AMOUNTS OF TWO TO THREE INCHES IN LOCALIZED AREAS. HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AND POOR DRAINAGE AREAS.

.RIP CURRENT IMPACT...
A BUILDING EASTERLY SWELL WILL GENERATE A MODERATE RISK FOR RIP
CURRENTS ALONG AREA BEACHES TODAY. THE RISK WILL BE HIGHEST AFTER
5 PM THIS AFTERNOON DUE TO TIDAL EFFECTS. BEACH GOERS ARE URGED
TO CHECK LOCAL SURF CONDITIONS BEFORE VENTURING INTO THE WATER.
NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY INITIALLY ALONG THE EAST
COAST SEA BREEZE WITH HIGHER COVERAGE OVER THE INTERIOR BY LATE
AFTERNOON. STORM MOTION BE SLOW AT 5 MPH OR LESS. SOME STORMS WILL BE
CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS OVER 35 KNOTS...AS WELL
AS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN...MAINLY
OVER THE INTERIOR LAKES.

.WIND AND SEA IMPACT...
SOUTH TO SOUTHEAST WINDS TO 15 KNOTS WELL OFFSHORE WILL BUILD SEAS
TO 5 TO 6 FEET ACROSS THE WELL OFFSHORE WATER NORTH OF SEBASTIAN
INLET TODAY. SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
MONDAY AS DEEP LAYER SOUTHWESTERLY WINDS DEVELOP ACROSS EAST
CENTRAL FLORIDA AND KEEP THE EAST COAST SEA BREEZE PINNED NEAR
THE I-95 CORRIDOR. FREQUENT LIGHTNING STRIKES WILL BE THE PRIMARY
HAZARD. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL ALSO ACCOMPANY
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

In the hours before

Special weather statement, Aug 3, 3:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT SUN AUG 3 2014

FLZ045-053-032045-
ORANGE-OSCEOLA-
359 PM EDT SUN AUG 3 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OF 40 TO 50 MPH OVER SOUTHERN ORANGE AND NORTHERN OSCEOLA COUNTIES...

* UNTIL 445 PM EDT.

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM
GREATER ORLANDO TO GREATER KISSIMMEE...MOVING SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE AUSTIN TINDALL PARK...KISSIMMEE AIRPORT...LAKE NONA...EAST
AND WEST LAKE TOHO...AND OSCEOLA HERITAGE PARK.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2830 8154 2849 8144 2849 8124 2809 8124
      2810 8146 2814 8146 2814 8152 2814 8153
      2820 8153 2822 8155
TIME...MOT...LOC 1957Z 020DEG 11KT 2828 8147 2825 8138
          2833 8131 2846 8133

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:10 PM EDTSpecial Marine WarningMLB80 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.